The EMS Publishing House is now EMS Press and has its new home at ems.press.

Please find all EMS Press journals and articles on the new platform.

Commentarii Mathematici Helvetici


Full-Text PDF (343 KB) | Metadata | Table of Contents | CMH summary
Volume 91, Issue 4, 2016, pp. 629–651
DOI: 10.4171/CMH/398

Published online: 2016-10-24

Nonnegatively curved Euclidean submanifolds in codimension two

Luis A. Florit[1] and Wolfgang Ziller[2]

(1) Instituto de Matemática Pura e Aplicada, Rio de Janeiro, Brazil
(2) University of Pennsylvania, Philadelphia, USA

We provide a classification of compact Euclidean submanifolds $M^n\subset\mathbb R^{n+2}$ with nonnegative sectional curvature, for $n \ge 3$. The classification is in terms of the induced metric (including the diffeomorphism classification of the manifold), and we study the structure of the immersions as well. In particular, we provide the first known example of a nonorientable quotient $(\mathbb S^{n-1} \times \mathbb S^1)/{\mathbb Z_2} \subset \mathbb R^{n+2}$ with nonnegative curvature. For the 3-dimensional case, we show that either the universal cover is isometric to $\mathbb S^2 \times \mathbb R$, or $M^3$ is diffeomorphic to a lens space, and the complement of the (nonempty) set of flat points is isometric to a twisted cylinder $(N^2 \times \mathbb R)/\mathbb Z$. As a consequence we conclude that, if the set of flat points is not too big, there exists a unique flat totally geodesic surface in $M^3$ whose complement is the union of one or two twisted cylinders over disks.

Keywords: Euclidean submanifolds, codimension two, nonnegative curvature

Florit Luis, Ziller Wolfgang: Nonnegatively curved Euclidean submanifolds in codimension two. Comment. Math. Helv. 91 (2016), 629-651. doi: 10.4171/CMH/398